|down to one adrenal gland and feeling very tired
Apr 3, 2002
Hello, I've got a complicated history but will try to make a long story short. I'm a 45 year old woman who was diagnosed with endometriosis at the age of 17. Over the years I've had multiple laparotomys and one laparoscopy along with unsuccessful infertility treatments. I've gone to counselors over the years because depression has been a resulting factor -- I'm currently on Zoloft. At age 40, a 13 cm tumor was found on my right adrenal gland (Thought to be an endometrioma) and treatment required surgical removal of right adrenal, gallbladder, portion of the liver, portion of the diaghram and uterus. 8 months after this difficult surgery, I suffered a bowel obstruction with sepsis as a complicating factor. The obstruction was cleared surgically and soon after I began to experience menopausal symptoms although I still have one ovary. I've been on HRT for approximately 2 1/2 years and all symptoms have abated except for extreme fatigue. The fatigue is the worst in the a.m. and becomes less at night. I hate to go to bed at night because of having to face the fatigue in the morning. I just moved to Washington State from Houston where a doctor gave me a diagnosis of adrenal exhaustion. My question to you is -- is there really such a thing as adrenal exhaustion and, if so, what can be done about it? And, is there anything else about my story that would lead you to believe that there is another cause for my fatigue? For instance, I was even MORE tired before starting on HRT. I began on estrogen and progesterone but dropped the progesterone because it caused my breasts to become unbearably sore. Given that our bodies produce more than just estrogen, could the fact that I'm not replacing progestrone and/or testosterone be the cause for my fatigue? Thanks for your thought and input in advance. Susan I forgot to mention that I have been having chronic pain since the last two surgeries and am on a very small dose of methadone (7.5 mgs two X day)to keep the pain at bay. I've suspected that the methodone could be a factor in the fatigue. Is this worth mentioning?
Response from Dr. Frascino
Wow, that's not a medical history; it's a whole season of "ER!" Sorry you've had such a difficult time and rocky clinical course. This forum is dedicated to HIV-related fatigue, but let me at least comment briefly on your situation.
Your fatigue is most likely multifactorial (as it often is in HIV as well).
1. Methadone, like many pain killers, can cause fatigue. Make sure they recheck your dose. 2. Psychological factors. Depression/anxiety/stress can all cause fatigue. Antidepressants and other medications could also be contributing. Check with your therapist. 3. Adrenal Exhaustion is an interesting term but really not used medically. Adrenal insufficiency would be more accurate. It refers to the inadequate production of adrenal hormones. Adrenal insufficiency can result in fatigue, weight loss, decreased blood pressure, dizziness, and even death, if not treated. Do you have adrenal insufficiency? Maybe. I'd recommend that you see an endocrinologist who can run a special blood test to find out. If you do have it, hormonal supplementation could really make a big difference for you.
Have you thought about selling your story to "ER?" It's much better than what they've been coming up with lately.
I certainly hope your exhaustion (and that of your one remaining adrenal gland) resolve quickly.
Sleep, sleep, sleep!
- If I Have Aids Or Hiv What Would Show Up Abnormal In Blood Tests?
- Will There Ever Be A Cure For Hpv Genital Warts Infection?
- Will The Hpv Vaccine Help People Who Are Already Infected?
- What Percentage Of Women In The Us Have Bacterial Vaginosis?
- What Does The Beginning Of Genital Herpes Look Like?
- What Can Treat Recurring Shingles?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.